Is there a safe appetite stimulant that can be given to my stepmom who has Alzheimer's and not wanting to eat or drink? - AgingCare.com

Is there a safe appetite stimulant that can be given to my stepmom who has Alzheimer's and not wanting to eat or drink?

Follow
Share
This question has been closed for answers. Ask a New Question.
5

Answers

Show:
Stage 6 can be tough. She can't articulate symptoms that would guide treatment so you are stuck guessing a lot. Low fluid intake can contribute to poor appetite too, you are absolutely right. Think about constipation and acid reflux and try simple things for that. My go-to drug for appetite is cyproheptadine, but that's on the Beers list and Marinol isn't, so maybe Pam is right on that one. :-)
Helpful Answer (1)
Report

Pam, are you sure THC is a good idea in Alz? The cognitive side effects can be awful and it can aggravate depression, plus maybe 1/10 people can get psychotic on it. I'm not nuts about Marinol as a drug at all - nearly everything it is used for has better meds with lesser side effect potential available. Its pretty much third rate or less for nausea, appetite, anxiety, spasticity, glaucoma, you name it.
Helpful Answer (1)
Report

She's in stage 6. My dad gets her out everyday. There is certain restaurants that she will go to and be content on a good day. She loves doughnuts but on certain days she's not even interested in them. She doesn't like taking her meds so she really doesn't drink a lot while taking them. Thank you for taking the time to answer me. I love them both and I feel the more I can learn the more I can help them.
Helpful Answer (1)
Report

Medical Marijuana or at least the synthetic, Marinol. Please consult with you nurse or MD, because not eating or drinking can be a sign of approaching death. A patient who cannot swallow even small amounts of liquid cannot survive more than a week or two. In that event, please call in Hospice to help you.
Helpful Answer (1)
Report

Oh my. Well, a lot of meds make folks with Alz worse, and I'm wondering what "stage" of that she may be in, or if there is a more specific medical reason for her loss of appetite. If it is not unrealistic to think she could do better, a zinc supplement will sometimes perk up the appetite, but a medical evaluation would be in order to make sure that there was no other reason like an infection or reflux or something else they could treat.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions